The Mustang Pill


My anxiety increases with every doctor’s visit. Will there be med changes? Will there be any anomalies in my blood tests. The last change was my fatty blood count: it rose to critical levels. More pills were given. More pills were taken. The one good thing that is consistent is my viral load and T4 cell count. They’ve remained at a positive equilibrium. To me, these numbers mean, I’m doing okay.

That was not the case one-day in late September. My viral load doubled and my T4 count was down by half. “Don’t worry,” the doctor said. “These things happen. Your numbers aren’t at a point where you should worry.” Easy for you to say, I thought. I use these numbers like most people with HIV, to gauge my health and most importantly, my sanity.

The doctor sat there flipping through the pages of my file. I sat there staring at the pages being turned. Finally, he closed the binder and moved to the computer screen. I kept looking at the file. On the top edge of the folder were four separate square pieces of colour coded paper, each one with the last two numbers of every year that I had been seeing him. So far, there were four out of the fourteen years since I was infected and I’m still here.

A creak in his chair snapped me back to reality. “It looks like it’s time for a new combination,” he said. You mean a new witches brew. I could almost picture it, me standing beside the kitchen sink crushing pills and mixing them with a dash of water and poof. The foam rises, drink … drink it as fast as you can and try not to vomit. That potion came later.

On this visit, I was to be given a brand new drug. One that was reported to have amazing results, Sustiva, a very impressive name. SUSTEEVA, a name worthy of a wild, mustang station. The pills came with the usual possible side affects like other drugs, nausea, vomiting, diarrhea etc. The only exception was this one might cause mild anxiety and vivid dreams, at first. “It only happens in about ten percent of the people who take it and it usually goes away with a week,” he said. “Do you want to try it?”

Why not.

I filled the prescription and started taking it that very evening. The next morning, I was fine, but the morning after that I felt the changes. I couldn’t sit still. I caught myself on numerous occasions wringing my hands and worst of all waves of unexplainable fear would envelope me for hours at a time. Give it the week, I thought.

One week went by and there was no sign of diminishing side affects. Stick with it, I thought. Every person’s body is different. This is a miracle drug.

Two weeks.

Not only were my moods still erratic, the amount of time I was sleeping was about two to three hours each night with a few catnaps during the day. To exhaust myself, I walked for about three hours each day. I did the laundry, the dishes, cleaned the apartment, the windows, the oven, the fridge and floors, Nothing seemed to work.

I still couldn’t give up. This was supposed to work. The doctor said so.

On day nineteen I told my doctor I was going to stop taking the pills. Three days later, I continued having the symptoms and woke around two thirty in the morning with sweat dripping from my body. The sheets were soaked and I still felt as if I could climb out of my skin from fear. I was scared. This was supposed to have stopped. The doctor said so. Why was this still happening? My mind screamed, run. I jumped out of bed and got dressed. I took the stairs down instead of the elevator just in case I got trapped.

I flung the side door open and began gasping for air. Breathe, I kept telling myself. I couldn’t. Where should I go? What should I do? Without warning tears began to flow down my cheeks. A gut-wrenching sob burst from my mouth. Somebody help me. I started to walk then run.

The emergency department was not busy. The check in window was not busy, but what was I going to say. All I really wanted was to be somewhere safe, incase. “Help me,” I said through clenched teeth to the woman behind the Plexiglas window. “I think I’m losing my mind.” I explained that I was HIV+ and had been taking a medication that caused me to have extreme anxiety attacks. She took down my information and told me to take a seat and someone would be with me. Somehow, talking to her made my anxiety start to subside. What could they really do, I thought? Time is the only thing that’ll make it all go away. I went back to the window and told the woman I’d be fine. “I’ll just sit outside and wait until it goes away. Sorry to waste your time.” I sat on a stonewall and began rocking back and forth, silently crying.

A nurse came out a few minutes later and told me that they could help. They had a pill to make it all go away. “Just come inside,” she said. I looked at her through my water-fogged eyes and said, “No more pills.”



Sharing

facebooktwittergoogle_plusredditpinterestlinkedin

Leave a Reply